Liver problem already

As you know I posted about my hair and how much is falling out well the ra doctor called telling me now my liver enzymes are to high and has cut my meth down to 1/2 .....he said when I see him on the 26th and have more blood work before that date he may just take me off meth.....I told him I feel like I am back at the start the pain extremly tired etc as well I now have developed pain in the upper left part of my abdomen......does not feel stomach related although do feel nauseous.....he then told me to make a appointment with my family doctor which I will be seeing her on thursday.....I felt better back in december on meth and lefled then I do on humira and metho .....maybe the dose of humira is to low to work I dont know been on it now for 3 months.....just surprised how quick my liver reacted when I dont drink no high cholesterol .....I have only been taken RA meds now for 7 months for I am newly meds are all done by injections.....RA sure makes you learn to have patients if anything....just wondering if anyone else had liver problems early on into treatment .....Have a wonderful Easter everyone...amanda

Last edited by

13 Replies

  • Oh poor you Amanda, it's just do unfair . But at least you found out soon your levels have increased and your able to get different treatment . I'm sure he will keep a good eye on you now xx

    Happy Easter to you too!

  • Thank you allanah...go from running 6km a day healthy to problems upon problems.....aging really bites lol

  • I'm sorry to hear this Amanda, I do wish we could all just take one med & it worked for all. Not in the early days but I had abnormal liver results when I switched from 15mg tablets to 20mg injections about three years in. This was a good while after HCQ was withdrawn but I was just taken back down to 15mg & had been fine since, that is until recently when it was eventually noticed I have disease activity in my feet. My Rheumy wanted to go straight up to 20mg but we talked my options through, another DMARD added, increase steroids etc & it was decided that as I do so well otherwise on MTX it would be increased in 2.5mg increments with a couple of months of fortnightly testing & then a review to see if it's necessary to increase to 20mg. My latest monitoring show my blood count dropping & a slight rise in LFT so quite what will be decided I'm not sure. Like you I don't drink alcohol so no trouble there but I think , again like me all you can do is be guided by your Rheumy.

    It must be especially frustrating for you being comparitively newly diagnosed but I'm sure all will be well, as you say RD makes you be patient!

    Happy Easter to you too. x

  • Thanks nomoreheels ....happy easter to you as well.....I am just having a heard time I think dealing and processing all this at the moment .....need to realize medication and doctors are not miracle workers and can make things dissappear......enjoy Easter

  • I was on Methotrexate for about 3 years. I found it made me feel much better too. My joint stiffness eased up but quite a few joints remained swollen so the conclusion was that Mtx wasn't controlling the disease.

    When I started Humira I was keen to continue with Mtx to boost the biologic, especially as it had been such a feel-good drug for me. But like you my ALT went up & stayed up so I had to stop taking it.

    I'm now doing well on Humira alone, though.

    I had trouble telling when Humira kicked in as I'd had a particularly effective steroid injection before starting it. But there were a tricky few weeks a couple of months after starting Humira, presumably when the steroid finally wore off. So that would mean that Humira took at least 3 months to take effect in my case.

    It's a wake up call when we realise doctors haven't got a magic wand. And yet sometimes the drugs can work like magic. It's hard to process the changes in your life when you're still playing the waiting game, way too confusing. I hope some very positive changes are just around the corner.

  • Thank you postal....steriods and me do not mix ....and metho and humira are not working so a newcocktail mix I am sure I will have by the time I see him next ....pain and being partialy bald was not my idea of being 48 and starting of a new year...oh the cards we get dealt....wish I could have a refund....enjoy your day

  • I have never heard of Humira! Can anybody tell me if it's similar to Sulfasalazine? I ask because it seems to be used for other things that Sulfasalazine is used for e.g. Crohn's disease which this is used for. I have been on it for a few years now and I have similar effects, like liver problems and high red blood count (which is causing my blood to be thick). I also don't drink and have normal cholesterol and so I was surprised when they mentioned liver damage. My rheumatologist thought about putting me on MTX but at the time I had a problem with my adrenal gland I had a tumour which has now been removed and he said that it would be silly to try it until this was sorted out. I have the most awful red and painful legs and my skin looks horrendous they are always hot. It seems that from what I have read I may have EM but then have been told I have cellulitis, I think all this is guess work to be honest. Also, before I had my adrenal gland removed my cortisol level was sky high and I was a bit worried as to whether my RA would go worse after the op. It has and my feet and leg problems have also got a lot worse now. For 9 years the docs have been saying my feet and leg problems is nerve damage, but the nerve tests only showed slight damage not consistent with the symptoms. Life just seems like one like battle with doctors not really considering how bad I feel with the pain in my feet and legs. I can no longer walk, I use a wheelchair around my bungalow. I had a blood test called JAK-2 about my thick blood and it came back negative. The haematologist response was no further treatment required as if the fact that it was negative had cured me! I am getting so depressed as nobody seems to be taking notice of me and the prospect of living like this is making me feel that life isn't worth living. I only wish the doctors could feel the pain I have and then they might realise what it's like!

  • Sheltilife I am so sorry you are going through all this should not be like a nightmare ...I am speechless and do not know what to say....this disease is frustrating enough never mind feelong like you are not being I guess I should be thankful and look at things differently .....I trulu wish you the best and hope someone will go that extra mile for you to figure out things ....wishing you the best for the future amanda

  • Hi fear-of-nothing, Thanks for your reply. I get the feeling with doctors that they never connect other illnesses when trying to find out what's going on. Plus a lot of the time they are not even listening to what you are saying!

  • sheltielife, Humira is a biologic drug - an 'anti-tnf'. The biologics are quite different from DMARDs like Sulfasalazine and Methotrexate and are often seen as the next line of attack if DMARDs don't work or can't be tolerated.

    I am pretty sure Humira (and possibly other biologics such as Enbrel) are used to treat Crohn's Disease.

    You could ask your rheumy whether you might meet the conditions for a biologic drug and whether they'd be suitable for you.

  • Hi postle, Yes, but isn't it what the discussion is about that Humira can cause liver damage, which is what I have and why I asked about whether it was similar to Sulfasalazine? I am also wondering if I would be better on steroids instead. I know they can cause problems after long term use, but now I think about it I have been a lot worse since my operation last May to removed my left adrenal gland which had a tumour on it and was over producing cortisol. At the time I wondered if my rheumatoid arthritis would go worse after the operation, but I have only just thought about the fact that my EM is certainly a lot worse. The problem is I think it's about 4 months off before I see my rheumy, unless my GP will ask for an earlier appointment for me. I have had prednisolone when my RA flares up bad and they made a world of a difference.

  • I think fear-of-nothing is saying that her raised liver enzymes are most likely due to Methotrexate, which is why she's being taken off it.

    All drugs effect the liver to some extent I believe. But Methotrexate is especially hard on the liver which is why we're advised not to drink alcohol while taking it.

    Humira is not so hard on the liver. But often we're asked to continue taking Methotrexate when on biologics, because Methotrexate seems to make the bios more effective.

    It's a shame f-o-n's not getting a good response from Humira.

    Hey, fear-of-nothing, it can take a while ...... maybe 3 months hasn't been quite long enough?

  • Thank you evryone for your response....I do injection of metho he dropped me from 0.5 to to 0.25 plus the humira vitd folic celebrex .....nothing else ....I got the flu at the end of december and ever since then I never have had a day of comfort at all.....I was excited to start humira thinking that it would be the miracle drug but now 10 weeks after starting it still nothing ....other then extreme hair loss now my liver and some stomach issues I am really wondering ...ra specialist said he thinks when I see him if blood work is still showing liver issue after decrease in metho he is going to take me off metho and also may try another would be so much easier for all of us if there was 1 drug you could take to make this go away but unfortunately thats not the cards we were dealt grrrrrr.....have a wonderful week everyone amanda

You may also like...